Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 11, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 1, 2011, 2:27 PM EDT for Piscataquis County, Somerset County, Maine. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2011, 2:27 PM EDT (18:27 UTC)
- Expired
- Jun 1, 2011, 3:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 155 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:00 PM EDT | HAIL 1 | 3 Se Chamberlain Lake, ME | 1 INCH HAIL COVERING THE GROUND AT INDIAN POND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
373
WUUS51 KCAR 011827
SVRCAR
MEC021-025-011915-
/O.NEW.KCAR.SV.W.0011.110601T1827Z-110601T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
227 PM EDT WED JUN 1 2011
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 315 PM EDT
* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BAKER LAKE...OR 25 MILES SOUTH OF ST. JUSTE...AND MOVING EAST AT 45
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CAUCOMGOMOC LAKE...CHESUNCOOK...TAMWAY...CHAMBERLAIN LAKE...TELOS
LAKE AND CHURCHILL DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4648 7006 4654 7004 4655 7003 4656 6905
4606 6897 4602 7011
TIME...MOT...LOC 1827Z 251DEG 48KT 4620 6991
$$
FOSTER2 follow-up statements
805
WWUS51 KCAR 011852
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EDT WED JUN 1 2011
MEC021-025-011915-
/O.CON.KCAR.SV.W.0011.000000T0000Z-110601T1915Z/
PISCATAQUIS ME-SOMERSET ME-
252 PM EDT WED JUN 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTH CENTRAL SOMERSET AND NORTHERN PISCATAQUIS COUNTIES...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTH OF CAUCOMGOMOC LAKE...OR 22 MILES SOUTH OF
CLAYTON LAKE...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TAMWAY...CHAMBERLAIN LAKE...TELOS LAKE AND CHURCHILL DAM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTHERN MAINE.
&&
LAT...LON 4631 6986 4653 6988 4653 6989 4656 6906
4606 6897 4605 6926 4603 6987
TIME...MOT...LOC 1852Z 251DEG 48KT 4631 6945
$$
FOSTER130
WWUS51 KCAR 011909
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT WED JUN 1 2011
MEC021-025-011919-
/O.EXP.KCAR.SV.W.0011.000000T0000Z-110601T1915Z/
PISCATAQUIS ME-SOMERSET ME-
309 PM EDT WED JUN 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SOMERSET AND
NORTHERN PISCATAQUIS COUNTIES WILL EXPIRE AT 315 PM EDT...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTHERN MAINE.
LAT...LON 4631 6986 4653 6988 4653 6989 4656 6906
4606 6897 4605 6926 4603 6987
TIME...MOT...LOC 1909Z 251DEG 48KT 4638 6914
$$
FOSTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:42 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 1, 11:42 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1142 AM EDT WED JUN 1 2011 .SYNOPSIS... A WARM FRONT WILL CROSS THE REGION THIS MORNING. A STRONG COLD FRONT WILL CROSS THE AREA THIS AFTERNOON. MUCH COOLER AIR ARRIVES THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE...SHOWERS AND THUNDERSTORMS HAVE PRETTY MUCH EXITED THE FORECAST AREA...BUT EXPECT THINGS TO FIRE UP AGAIN BY MID AFTERNOON FROM NORTHWEST TO SOUTHEAST. HAVE UPDATED POPS AND WX TO MATCH CURRENT RADAR TRENDS. OTHERWISE NO OTHER CHANGES NEEDED. PREVIOUS DISCUSSION... A WARM FRONT WILL MOVE TO THE NORTH OF THE STATE THIS MORNING. AT THE SAME TIME A COLD FRONT WILL APPROACH FROM THE WEST. THIS FRONT IS EXPECT TO MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA LATE THIS MORNING INTO LATE THIS AFTERNOON. CONTINUE CONCERN FOR CONVECTION THIS LATER TODAY. REGION WILL BE IN WARM SECTOR WITH CAPE VALUES RUNNING BETWEEN 1500 AND 2000 JOULES ALONG WITH PLENTY OF SHEAR. GOOD POSSIBILITY OF ROTATING STORMS. TIMING OF PROBABILITY OF PRECIPITATION GRIDS MATCHES WELL WITH NEW GUIDANCE. WILL MAKE SOME ADJUSTMENTS INCREASING NUMBERS OVER MAXIMUM PROBABILITY AREAS. WILL CONTINUE WITH ENHANCED WORDING FOR HEAVY RAIN...SMALL HAIL AND GUSTY WINDS OVER AREAS WITH PROBABILITY OVER 60 PERCENT. HAVE ADJUSTED VISIBILITY TO MATCH TIMING OF PRECIPITATION AHEAD OF FRONT. FOR WINDS HAVE USED A BLEND OF THE NAM12 AND GMOS. TEMPERATURE AND DEWPOINT LOOK REASONABLE SO HAVE NOT MADE ANY CHANGES AFTER 12Z THIS MORNING BUT HAVE ADJUSTED CURRENT OBSERVATIONS WITH FORECAST NUMBERS LATER THIS MORNING. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... UPPER LEVEL TROF FCST TO SWING ACROSS THE REGION W/LOW BECOMING CLOSED OFF IN THE UPPER LEVELS ACROSS THE MARITIMES BY FRIDAY. THIS WILL MEAN AN UNSETTLED PATTERN W/ON AND OFF SHOWERS AND LOTS OF CLOUDS INTO FRIDAY. THIS IS SUPPORTED BY BOTH THE GFS/NAM AND ECMWF. COLD AIR FOR THIS TIME OF YEAR FUNNELS INTO THE REGION. THEREFORE...DECIDED TO BRING MINS UP THURSDAY NIGHT GIVEN CLOUDS AND NW WINDS AOA 10 MPH. THIS MEANS TEMPERATURES BACK ACROSS THE SAINT JOHN VALLEY WILL BE IN THE UPPER 30S BUT WINDS WILL KEEP FROST AT A MINIMUM. MAX TEMPERATURES FOR BOTH THURSDAY AND FRIDAY WILL BE BELOW NORMAL FOR EARLY JUNE AS THE NORTHERN AREAS WILL SEE DAYTIME TEMPERATURES STRUGGLING TO GET INTO THE LOWER 60S W/MID AND UPPER 50S BACK ACROSS THE FAR W AND NW. CENTRAL AND DOWNEAST AREAS WILL BE SEE MID 60S. POPS FOR THURSDAY WERE KEPT IN THE 30-40% RANGE. FRIDAY/S POPS WERE KEPT BELOW 20% AND SITUATED MORE TO THE BORDER OF MAINE AND NEW BRUNSWICK. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MAIN ADJUSTMENTS TO THE EXTENDED WERE FOR POPS AND TEMPERATURES. CWA SITS BETWEEN HIGH PRES TO THE NE AND SW WHILE A CLOSED UPPER LOW DROPS SE THROUGH THE MARITIMES. A BRIEF BREAK ON SATURDAY LOOKS POSSIBLE W/SOME SUNSHINE BUT THIS LOOKS TO BE SHORT-LIVED. THE ECMWF AND GFS NOW SHOW LOW PRES CLOSING OFF SE OF THE CWA W/PRECIP ROTATING BACK ACROSS THE NORTHERN AND EASTERN SECTIONS BY MONDAY AND LASTING INTO TUESDAY. ATTM...DECIDED TO PUSH BACK FROM THE GMOS POPS PER COORDINATION W/GYX AND BOX AS THE ECMWF KEEPS THE BULK OF PRECIP WELL N AND E OF THE CWA. THE CANADIAN HEMISPHERIC IS EVEN DRIER W/BRINGING HIGH PRES IN THROUGH MONDAY. THE ADJUSTMENT DONE TO THE TEMPERATURES WAS TO THE MINS AS GMOS LOOKED TOO COLD GIVEN MORE CLOUDS SHOWN BY BOTH THE GFS AND ECMWF. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM: VFR CONDITIONS ARE EXPECTED EARLY TODAY THEN MVFR/IFR CONDITIONS AS A COLD FRONT MOVES THROUGH LATER THIS MORNING INTO THIS EVENING. VFR CONDITIONS LATER TONIGHT. SHORT TERM: VFR FOR KBGR AND KBHB THURSDAY WHILE THE NORTHERN TAF SITES LOOK TO BE IN MVFR. THINGS IMPROVE TO VFR THURSDAY NIGHT BUT THEN GO BACK TO MVFR FOR FRIDAY FOR KCAR/KPQI AND KHUL WHILE KBGR AND KBHB REMAIN VFR. CONDITIONS IMPROVING TO VFR FOR THE ENTIRE FORECAST AREA FRIDAY NIGHT INTO SATURDAY AS IT LOOKS ATTM. && .MARINE... NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 TO INITIALIZE THE WIND GRIDS. WILL ADJUST MODEL BLEND WIND SPEED LOWER DUE TO STABLE MARINE LAYER OVER COLDER SEAS SURFACE TEMPERATURE. FOR WAVES: HAVE INITIALIZED GRIDS WITH NAM/SWAN. WAVE GRAPHICS STILL SHOWING LARGE PERCENTAGE OF FETCH OVER COLDER SEA SURFACE TEMPERATURE SO SUSPECT WAVE MODEL WIND SPEED TO HIGH AND WILL THEREFORE LOWER WAVE HEIGHT 1 TO 2 FEET. WILL KEEP SCA IN PLACE. SHORT TERM: NO HEADLINES FORESEEN BEYOND THE POTENTIAL FOR HAZARDOUS SEAS EARLY THURSDAY AND THEN CONDITIONS IMPROVE. FOLLOWED THE WNAWAVE BEYOND FRIDAY. NAM12 AND GFS WAS USED FOR THE WINDS INTO FRIDAY AND LEANED W/ A GFS/GMOS BLEND WHICH KEPT WINDS BELOW SCA LEVELS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR ANZ050>052. && NEAR TERM...HASTINGS/MIGNONE SHORT TERM...HEWITT LONG TERM...HEWITT AVIATION...HASTINGS/MIGNONE MARINE...HASTINGS/MIGNONE/HEWITT
Hazardous weather outlook, Jun 1, 3:59 AM EDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 359 AM EDT WED JUN 1 2011 MEZ001>006-010-011-015>017-029>032-020800- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 359 AM EDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THERE IS POTENTIAL FOR THUNDERSTORMS TO DEVELOP TODAY WITH SOME STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT APPEARS TO BE STRONG GUSTY WINDS AND LARGE HAIL. THERE IS THE POSSIBILITY THAT A FEW STORMS COULD HAVE ROTATION. AT THIS TIME...THE AREAS TO BE AFFECTED INCLUDE NORTHERN...WESTERN AND CENTRAL MAINE. STAY FOR THE LATEST UPDATES ON THIS POSSIBLE EVENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. ANZ050>052-020800- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 359 AM EDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. HEWITT/MIGNONE
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:57 AM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 37 min |
| Jun 1, 2:21 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 39 min |
| Jun 1, 3:26 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 49 min |
| Jun 1, 3:32 PM EDT | Tornado Warning | CAR | Aroostook, Penobscot, Piscataquis | 28 min |
| Jun 1, 3:50 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
| Jun 1, 3:59 PM EDT | Tornado Warning | CAR | Aroostook, Penobscot, Piscataquis | 46 min |
| Jun 1, 4:21 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 24 min |
| Jun 1, 4:31 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 30 min |
| Jun 1, 4:44 PM EDT | Tornado Warning | CAR | Aroostook | 20 min |
| Jun 1, 5:43 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 20 min |
| Jun 1, 7:12 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 33 min |
| Jun 1, 7:44 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 46 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.